Kansas, 2002

Hail and Damaging Winds in Kansas, June 4, 2002

June 4, 2002 · NWS TOP · 4 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 2:05 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 2:05 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT TUE JUN 4 2002

...MAIN CONCERN IS THE TIMING/AMOUNT OF PRECIP FOR TODAY/TONIGHT...

NONE OF THE OPERATIONAL MODELS HAVE HANDLED CONVECTION WELL OVER THE
PAST 24-36 HOURS ACROSS THE FORECAST AREA.  MODELS HAVE A WEAK
SHORTWAVE CROSSING THE AREA TOWARD 12Z...AND THIS MAY BE THE CAUSE
OF THE SOME OF THE CONVECTION DEVELOPING WEST OF EMPORIA.  THIS
SYSTEM MOVES OFF TO THE NORTHEAST...WITH ANOTHER DUE THIS AFTERNOON.

WHILE RAIN APPEARS TO BE A CERTAINTY FOR TODAY...AM CONCERNED THAT
THE BEGINNING OF MORE WIDESPREAD ACTIVITY MAY BE DELAYED UNTIL AT
LEAST NOON FOR MOST OF THE FORECAST AREA.  WILL PHASE IN THE PRECIP
WITH LIKELY NORTHCENTRAL AND CHANCE REST OF AREA THIS MORNING...THEN
LIKELY ALL AREAS THIS AFTERNOON.

PLAN TO USE A FROPA FASTER THAN ETA...BUT MAYBE A SHADE SLOWER THAN
THE AVN.

WILL SPEED UP ENDING OF PRECIP FOR THE NORTHERN COUNTIES TO 06Z
WEDNESDAY.  ONLY PLAN TO INCLUDE A CHANCE FOR RW- IN THE EXTREME
SOUTHEAST FORECAST AREA WEDNESDAY MORNING (12-15Z) AS THE H500 TROF
MOVES OVER THE FORECAST AREA.

COOL AND DRY AIR WILL REMAIN IN PLACE WEDNESDAY...BUT SUNNY SKIES
WILL ALLOW ABOUT 56 DEGREES MORE WARMING ON THURSDAY...WITH
MID/UPPER 80S FRIDAY AND SATURDAY AS SOUTH WINDS BEGIN TO RETURN.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, Jun 4, 8:06 AM CST, 49 minutes before
KSZ010>012-022>024-026-035>040-054>056-058-059-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT TUE JUN 4 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
MORNING AND THIS AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

THUNDERSTORMS HAVE DEVELOPED ALONG A SLOW MOVING COLD FRONT THIS
MORNING. THE COLD FRONT STRETCHES FROM NEAR WICHITA TO TOPEKA.
ATMOSPHERIC CONDITIONS SUGGEST THAT THE MAIN THREAT FORM THESE
THUNDERSTORMS WILL BE LARGE HAIL AS THE MOVE NORTHEAST ALONG THE
COLD FRONT. DAMAGING DOWNBURST WINDS WILL ALSO BE POSSIBLE. BECAUSE
OF THE ELEVATED NATURE OF THESE STORMS...THERE IS LITTLE THREAT FOR
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

WOLTERS

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Douglas

When
June 4, 8:55 AM CST
Where
Douglas County, Lawrence
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Lightning struck a radio station and started a fire that destroyed some equipment.

Thunderstorm Wind, Shawnee

When
June 4, 9:50 AM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -95.683

Strong winds knocked down trees onto power lines and disrupted power for a time.

Hail, Shawnee

When
June 4, 9:59 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.050, -95.683

Thunderstorm Wind, Shawnee

When
June 4, 9:59 AM CST
Where
Shawnee County, Topeka
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298376, 5298377, 5298378, 5298379.